Q: I’ve always read labels carefully and avoided antiperspirants with aluminum. However, I thought that natural crystal deodorants containing potassium alum would be safe. After all, I’ve used alum for making pickles.
You have written that alum is actually aluminum. Now I feel terrible that I have not only used crystal deodorant myself, but I have also given it as gifts to my entire family. I wonder how many other people have been fooled.
A: Alum is an aluminum “salt.” One of the most common forms is aluminum potassium sulfate. It is used in water-treatment plants to help solidify floating particles so the water looks clear.
Alum is also used in pickling. Pharmacies sell styptic pencils that contain alum. It can stop the bleeding from a shaving cut. Natural crystal “rock” deodorants often list alum or potassium alum as the primary ingredient.
Antiperspirants also contain aluminum salts such as aluminum chlorohydrate. In fact, the Food and Drug Administration (FDA) requires aluminum salts in all antiperspirants. That’s because such compounds cause swelling of the pores in underarm skin. As a result, the sweat glands are blocked and sweat can’t escape.
Although the FDA considers aluminum salts safe, some scientists disagree. They worry that aluminum salts might act to change the way that hormones act in the body, including in breast tissue (Journal of Molecular Biochemistry, 2018).
Q: I started taking Ultracet about a year ago. This medicine contains tramadol and acetaminophen.
I began with just one a day. In less than a month, I was taking five pills a day. Now I want to get off this medication. Should I start by tapering the dosage? Or just stop it altogether?
Three days have passed since I took my last tablet. I haven’t slept during that time, and I’m feeling anxious and sweaty. If these symptoms don’t increase, I will be able to continue without medication. But if they get worse, I wouldn’t know what to do!
A: When tramadol was first introduced, the maker presented it as an alternative to narcotic pain relievers. It has since become clear that some people can become dependent on tramadol.
This drug has some opioid activity, but it also affects neurotransmitters such as serotonin and norepinephrine. That means it can trigger a “discontinuation syndrome” similar to one people might experience if they abruptly stopped drugs like sertraline or venlafaxine.
Discontinuing tramadol suddenly can lead to withdrawal symptoms such as anxiety, insomnia, sweating, nausea, pain, tremors or diarrhea. A few people report panic attacks or “brain zaps.” Doctors are advised to reduce the dose gradually to avoid such problems.
Q: I have an elderly friend who has glaucoma. Her doctor prescribed Vyzulta eyedrops. This medicine is extremely expensive. A two-month supply would cost her more than $450. Is there a pharmacy in Canada that would be safe and charge her less for this medication?
A: We consulted pharmacychecker.com and found one Canadian pharmacy that sells latanoprostene bunod ophthalmic solution (Vyzulta). The same amount (5 ml) from Canada Cloud Pharmacy would cost roughly one-fourth as much.
Brand-name medications often are much less expensive in Canada. To learn more about identifying reputable Canadian pharmacies, you may want to consult our online resource, Saving Money on Medicines. This eGuide is available at peoplespharmacy.com.